Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 115, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 5, 2003, 6:06 PM EDT for Bedford County, Campbell County, City of Lynchburg, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2003, 6:06 PM EDT (22:06 UTC)
- Expired
- Jul 5, 2003, 6:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Bedford County, VA, Campbell County, VA, City of Lynchburg, VA
The radar
The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.1 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 297 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
974
WUUS51 KRNK 052206
SVRRNK
VAC019-031-680-052245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
603 PM EDT SAT JUL 5 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA
LYNCHBURG IN CENTRAL VIRGINIA
EAST CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 645 PM EDT.
* AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF FOREST...MOVING NORTHEAST
AT 5 MPH.
* SOME LOCATIONS THREATENED THROUGH 645 PM EDT INCLUDE
FOREST...
LYNCHBURG CITY...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE
HAIL AND WINDS UP TO 70 MILES AN HOUR.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3723 7938 3736 7946 3741 7943 3750 7922
3743 7913 3731 7905
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:24 PM EDT, 4 hours 42 minutes earlier.
Area forecast discussion, Jul 5, 1:24 PM EDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 124 PM EDT SAT JUL 5 2003 OVERALL PERSISTENCE FCST INTO EARLY NEXT WEEK AS HIGH PRES REMAINS OFFSHORE WHILE MOISTURE CONTS TO DEEPEN THRU MON. SEEING A FEW TSRA ACROSS THE SW RIDGES ATTM ASSOCD WITH DIFFERENTIAL HEATING AND EXPECT WILL SEE COVERAGE SPREAD TOWARD THE BLUE RIDGE THRU EARLY EVE. THUS PLANNING ON CONTG A LOW CHC POP THIS EVE...THEN PC FOR DEBRIS CLOUDS OVERNIGHT AS AREA REMAINS IN BETWEEN LIFT SOURCES TIL LATE. WILL NUDGE TEMPS UP A BIT AGAIN TNGT GIVEN SOUPY ATMOS AND SOME FOG AROUND. SUNDAY-MON...MODELS CONT TREND OF LAST FEW RUNS IN BRINGING GULF STATES S/W ENERGY NEWD SUNDAY AND INTO THE AREA SUNDAY NGT/MON. THIS IN COMBO WITH SOME BACKING ALOFT SHOULD ACT TO INCREASE DEPTH OF RH AND WITH HEATING EXPECT BETTER SHRA/TSRA COVERAGE SW SUNDAY...THEN ELSW INTO MON. APPEARS NRN ZONES COULD STAY DRY TIL LATE SUNDAY AS BEST LIFT REMAINS SW AND TO THE N WITH NEXT MCS. THUS PLAN ON MORE CLOUDS SUNDAY-MON WITH DECENT TO HIGH CHC POPS. TEMPS NOT AS HOT GIVEN CLOUDS AND MORE SHRA ALTHO WITH BEST FOCUS WEST COULD SEE ERN ZONES GO CLOSER TO WARMER MAV. EXTENDED...NRN STREAM LOOKS TO RE-ESTABLISH ESPCLY LATER IN THE WEEK AS STRONG S/W TROF FOR JULY ATTEMPTS TO DRIVE A CD FRONT THRU THE REGION. OTRW POPS LIKELY TO DECREASE SOME TUE WITH INIT WEAK TROF SHUNTING DEEP RH S INTO THE CAROLINAS IN ASSOCIATION WITH UPPER FLOW TURNING MORE W/NW. NEXT BEST CHC COMES WED AFTN AND SE THU WITH RH RETURNING N AHEAD OF THE FRONT AND COOLING/FALLING HEIGHTS. THEREFORE LIKE HIGH CHC POPS ESPCLY WED THEN MUCH DRIER COOLER THU NGT THRU SAT FOR NOW. FCSTID = 9 ROA 71 89 70 86 / 20 30 30 30 LYH 68 88 69 85 / 20 30 30 30 DAN 71 89 72 88 / 20 30 30 40 BLF 65 78 64 80 / 30 40 40 30 LWB 62 77 63 79 / 20 40 40 30 BCB 65 82 63 80 / 20 30 30 30 TNB 64 78 64 78 / 30 50 50 40 .RNK... NC...NONE. VA...NONE. WV...NONE. JH/JDS
Hazardous weather outlook, Jul 5, 6:21 AM EDT, 11 hours 45 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-052215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 621 AM EDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY HOT AND HUMID CONDITIONS CAN BE EXPECTED EAST OF THE BLUE RIDGE THIS AFTERNOON WITH HEAT INDICES NEAR 100 FOR THE CITIES OF ROANOKE... LYNCHBURG...DANVILLE...AND MARTINSVILLE. .DAYS TWO THROUGH SEVEN... VERY WARM AND HUMID WEATHER CAN BE EXPECTED FOR SUNDAY THROUGH WEDNESDAY. HEAT INDICES MAY APPROACH 100 DEGREES IN AND AROUND THE LARGER URBAN AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jul 5, 3:00 PM EDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT SAT JUL 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM 10E WILKESBORO NC 0.88 IN HAIL
07/05/03 WILKES REPORTED BY SPOTTER.Local storm report, Jul 5, 4:11 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT SAT JUL 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0404 PM PILOT VA 0.88 IN HAIL
07/05/03 MONTGOMERY REPORTED BY SPOTTER.Local storm report, Jul 5, 5:11 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 PM EDT SAT JUL 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM 6SE CRITZ VA WIND DAMAGE
07/05/03 PATRICK 3 INCH DIAMETER TREE
LIMBS DOWN.REPORTED BY
SPOTTER.Special weather statement, Jul 5, 5:41 PM EDT, 25 minutes before
NCZ006-VAZ033>035-043>047-058-059-052245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 541 PM EDT SAT JUL 5 2003 ...WIDELY SCATTERED THUNDERSTORMS MOVING EAST ACROSS THE PIEDMONT... CLUSTERS OF WIDELY SCATTERED THUNDERSTORMS EXTEND EAST OF A LINE FROM AMHERST SOUTHWEST TO NEAR ROCKY MOUNT. THE STORMS ARE MOVING EAST AT NEAR 10 MPH. SOME OF THE STORMS MAY PRODUCE WIND GUSTS TO NEAR 50 MPH...WITH HAIL POSSIBLE TO NICKEL SIZE. BOATERS ON SMITH MOUNTAIN LAKE SHOULD SEEK HARBOR...AS THE STORMS APPROACHES FROM THE WEST. VERY HEAVY DOWNPOURS...FREQUENT DANGEROUS LIGHTNING ARE LIKELY IN THE PASSAGE OF THESE STORMS. PLEASE TAKE SHELTER IF THE THUNDERSTORMS APPROACH YOUR AREA. DOC
Local storm report, Jul 5, 5:53 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 PM EDT SAT JUL 05 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM CAVE SPRING VA 60 MPH TSTM GUST
07/05/03 ROANOKE A FEW TREES DOWN. KNOCKED
DOWN A POWER
LINE.REPORTED BY
SPOTTER.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 4:01 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 29 min |
| Jul 5, 4:14 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 31 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.